Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 10, NWS Las Vegas, NV

July 22, 2005San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 22, 2005, 5:24 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2005, 5:24 PM PDT (00:24 UTC)
Expired
Jul 22, 2005, 7:30 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 98 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 230032
FFWVEF
CAC071-230230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
524 PM PDT FRI JUL 22 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 730 PM PDT

* AT 520 PM PDT...NATIONAL PARK SERVICE STAFF REPORTED THAT 
SIGNIFICANT FLASH FLOODING WAS CONTINUING TO OCCUR OVER THE MOJAVE 
NATIONAL PRESERVE. DOPPLER RADAR INDICATES THAT MUCH OF WARNING AREA 
HAS RECEIVED BETWEEN 2 AND 4 INCHES OF RAINFALL. ISOLATED AREAS MAY 
HAVE RECEIVED UP TO 5 INCHES. IN ADDITION...THUNDERSTORMS CONTINUE 
TO DEVELOP OVER THIS AREA...WHICH IS AGGRAVATING FLOODING AND RUNOFF 
THAT BEGAN EARLIER. RUNNING WATER HAS BEEN REPORTED OVER CIMA AND 
MORNING STAR ROADS BETWEEN INTERSTATE 15 AND CIMA. ADDITIONAL 
SIGNIFICANT FLOODING HAS BEEN REPORTED IN THE VICINITY OF HOLE IN 
THE WALL. MANY OTHER ROADS IN THE PRESERVE ARE LIKELY FLOODED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3492 11604 3495 11513 3550 11521 3555 11579
      3527 11590 3510 11620

$$

DAVIS
1 follow-up statement
000
WGUS75 KVEF 230231
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
724 PM PDT FRI JUL 22 2005

CAC071-230234-
SAN BERNARDINO CA-
724 PM PDT FRI JUL 22 2005

...THE FLASH FLOOD WARNING FOR CENTRAL SAN BERNARDINO COUNTY ALLOWED 
TO EXPIRE AT 730 PM...

THUNDERSTORMS AND RAIN RATES HAVE DIMINISHED DRAMATICALLY OVER THE 
MOJAVE NATIONAL PRESERVE IN THE LAST ONE TO TWO HOURS. THE FLASH 
FLOOD WARNING WILL BE ALLOWED TO EXPIRE. 

MINOR RUNOFF WILL CONTINUE TO OCCUR IN WASHES IN THE PRESERVE FOR A 
FEW MORE HOURS. MOTORISTS SHOULD USE EXTRA CAUTION WHILE TRAVELING 
THROUGH THE PRESERVE TONIGHT AS ROCKS AND DEBRIS MAY HAVE BEEN 
DEPOSITED ON THE ROADWAYS.

LAT...LON 3492 11604 3495 11513 3550 11521 3555 11579
      3527 11590 3510 11620

$$

PIERCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:45 PM PDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 22, 3:45 PM PDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
345 PM PDT FRI JUL 22 2005

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL INCREASE FROM ARIZONA UP
THROUGH SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA SATURDAY AND
SUNDAY. THIS WILL LEAD TO THUNDERSTORMS WITH POTENTIALLY HEAVY
RAINFALL...ESPECIALLY OVER THE MOJAVE DESERT REGION AND NORTHWEST
ARIZONA. THUNDERSTORM COVERAGE WILL DIMINISH EARLY IN THE COMING
WEEK AS HIGH PRESSURE BECOMES CENTERED OVER NEVADA.
&&

.SHORT TERM...WATER VAPOR IMAGERY SHOWED THE MAJORITY OF CONVECTION
IN THE FORECAST AREA FIRING ALONG THE BOUNDARY BETWEEN THE DRY
SOUTHWEST FLOW AND THE MOISTURE EXTENDING FROM SOUTHEAST CALIFORNIA
UP THROUGH SOUTHEAST NEVADA. THE INTERACTION BETWEEN THESE
BOUNDARIES SHOULD ONLY INCREASE THROUGH SATURDAY MORNING AS THE
INVERTED TROUGH OVER SOUTHEAST ARIZONA CONTINUES TO MIGRATE TO THE
WEST. BELIEVE ENOUGH DYNAMICS WILL COME INTO PLAY TO SUSTAIN
CONVECTION OVERNIGHT ACROSS THE AREA FROM CLARK COUNTY SOUTH
EVEN THOUGH THERE MAY BE SOMEWHAT OF A LULL IN THE ACTION LATER
TONIGHT. THERE WILL LIKELY BE CONSIDERABLE CLOUD COVER SATURDAY BUT
BELIEVE THERE WILL BE ENOUGH DYNAMIC SUPPORT TO MAKE UP FOR LOSS OF
SURFACE HEATING. BOTH THE GFS AND NAM SHOW 500 MB CONVERGENCE
SETTING UP OVER SRN NV/NW AZ AND SE CA WITH 500 MB NORTHEAST FLOW
DEVELOPING ACROSS SOUTHWEST UTAH AND SOUTHERN NEVADA. LOW LEVELS
WILL CONTINUE TO BLOW FROM THE SOUTH OR SOUTHEAST. IN THE 300-200 MB
LAYER...BOTH THE GFS AND NAM INDICATE CONSIDERABLE DIVERGENCE BY
SATURDAY AFTERNOON OVER THE SAME AREA. THIS WILL BE FAVORABLE FOR
THUNDERSTORM GROWTH. WILL KEEP FLASH FLOOD WATCH IN EFFECT THROUGH
SATURDAY EVENING. ALTHOUGH WE MAY LOSE DYNAMIC SUPPORT SUNDAY...THE
AIR MASS REMAINS VERY MOIST AND WILL KEEP GOOD CHANCES OF PRECIP IN
THE FORECAST.
&&

.LONG TERM...MODELS CONTINUE TO REMAIN IN GOOD AGREEMENT IN THE
EXTENDED PORTION OF THE FORECAST...WITH WEAK TROUGH PUSHING ACROSS
NORTHERN NEVADA ON MONDAY. THIS WILL BRING SOME DRIER...UNDER WEST
TO NORTHWEST FLOW ALOFT. RIDGE THEN SETS UP ON TOP OF SOUTHERN
NEVADA ON TUESDAY...PROVIDING ADDITIONAL SUPPRESSION TO THE
CONVECTION. POPS HAVE BEEN LOWERED SOMEWHAT ON MONDAY AND TUESDAY
ACROSS MUCH OF THE CWA AND REGION. RIDGE THEN PUSHES TO THE EAST TO
NEAR THE FOUR CORNERS ON THURSDAY AFTERNOON. THE NEXT TROUGH WILL
APPROACH FROM THE WEST COAST AT THE SAME TIME. THESE TWO FEATURES
WILL PROVIDE THE POTENTIAL FOR THE NEXT ROUND OF MONSOON MOISTURE BY
THE END OF THE WEEK.
&&

.AVIATION...THUNDERSTORMS AGAIN EXPECTED OVER ALL KLAS APPROACH
CORRIDORS THROUGH THIS EVENING AND CELL MOVEMENT WILL BE TO THE
NORTH OR NORTHEAST AT 5 TO 10 KNOTS. THE MORMON MESA CORRIDOR SHOULD
SEE THE FEWEST NUMBER OF STORMS. AN AREA OF MODERATE TO AT TIMES
HEAVY RAIN CURRENTLY STRETCHES FROM SLOAN ALONG I-15 THROUGH THE
CALIFORNIA BORDER. THIS AREA OF PRECIP/THUNDERSTORMS WILL IMPACT
MCCARRAN FROM 00-02Z THIS EVENING. VISIBILITIES WILL BE LOWERED TO
3SM AT TIMES AND CEILINGS WILL LOWER TO 8000 FEET.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH IN EFFECT SOUTHERN NEVADA ZONES 16-22
      UNTIL 9 PM SATURDAY.
.AZ...FLASH FLOOD WATCH IN EFFECT FOR NORTHWEST ARIZONA ZONES
      1-3 AND 36 UNTIL 9 PM SATURDAY.
.CA...FLASH FLOOD WATCH IN EFFECT FOR SOUTHEAST CALIFORNIA ZONES
      28 AND 29 UNTIL 9 PM SATURDAY.
&&

ADAIR/CZYZYK
Hazardous weather outlook, Jul 22, 12:37 PM PDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1237 PM PDT FRI JUL 22 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-231928-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1237 PM PDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.TODAY...FRIDAY.

A VERY MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH RELATIVELY LIGHT
FLOW ALOFT OVER SOUTHERN NEVADA...THE SAN BERNARDINO COUNTY DESERTS
AND NORTHWEST ARIZONA THIS AFTERNOON AND EVENING. A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE POTENTIAL FOR HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE
THROUGH SATURDAY AND A FLASH FLOOD WATCH WILL CONTINUE IN EFFECT
UNTIL 9 PM SATURDAY EVENING. MOIST AND UNSTABLE AIR WILL LINGER OVER
THE ENTIRE REGION SUNDAY THROUGH THURSDAY FOR ISOLATED TO SCATTERED
THUNDERSTORMS EACH DAY...MAINLY IN THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON THROUGH AT LEAST
SATURDAY.

JA

In the hours before

Local storm report, Jul 22, 2:54 PM PDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
254 PM PDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLASH FLOOD      20 SE BAKER             35.08N 115.82W
07/22/2005                   SAN BERNARDINO     CA   STORM CHASER

            SIGNIFICANT WATER RUNNING OVER ROADS THROUGH THE MOJAVE
            NATIONAL PRESERVE...CIMA ROAD AND MORNING STAR ROAD..

0225 PM     HEAVY RAIN       TWENTYNINE PALMS        34.14N 116.07W
07/22/2005  1.00 INCH        SAN BERNARDINO     CA   STORM CHASER

            RUNNING WATER ON FLAT GROUND

&&

CSCHLOTT
Local storm report, Jul 22, 3:32 PM PDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
332 PM PDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     FLASH FLOOD      TWENTYNINE PALMS        34.14N 116.07W
07/22/2005                   SAN BERNARDINO     CA   CO-OP OBSERVER

            SPOTTER REPORTS FLOODING AND ROAD CLOSED UTAH TRAIL AND
            AMBOY.

&&

CSCHLOTT
Local storm report, Jul 22, 4:28 PM PDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
428 PM PDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     DOWNBURST        TWENTYNINE PALMS        34.14N 116.07W
07/22/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            SEVERAL POWER POLES BLOWN OVER APPROX 1545 PDT

&&

CSCHLOTT

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.